Severe liver dysfunction possibly caused by the combination of interferon beta-1b therapy and melilot (sweet clover) supplement

Department of Neurology, Tokyo Metropolitan Neurological Hospital, Tokyo, Japan.
Journal of Clinical Pharmacy and Therapeutics (Impact Factor: 1.67). 05/2012; 37(6). DOI: 10.1111/j.1365-2710.2012.01350.x
Source: PubMed


What is known and objective:  We report a case of severe liver dysfunction exacerbated after interferon beta (IFNB)-1b injection in a patient with multiple sclerosis (MS) who had been taking a melilot (sweet clover) supplement. Although IFNB-1b therapy for MS can cause mild liver dysfunction, severe hepatotoxicity attributable to supplement use has been reported. Case summary:  A 23-year-old Japanese woman taking a melilot supplement containing coumarin at 10 mg/day for 3 years was admitted to our hospital to receive IFNB-1b therapy for MS. Fourteen days after subcutaneous injection of IFNB-1b every other day, her aspartate transaminase (AST) and alanine aminotransferase (ALT) levels were elevated at 235 and 681 IU/L, respectively. After the discontinuation of IFNB-1b therapy and supplement intake, AST and ALT returned to normal levels. Later, she started receiving an intramuscular injection of IFNB-1a weekly without supplement intake. She was able to continue IFNB-1a therapy this time, showing a slight elevation of AST level at 61 IU/L. What is new and conclusion:  The combination of IFNB-1b therapy and melilot supplement intake may cause severe liver dysfunction in patients with MS. Given the doubtful value of the supplement, we suggest that it should be avoided by patients receiving interferon therapy.

10 Reads